Email updates

Keep up to date with the latest news and content from BMC Infectious Diseases and BioMed Central.

Open Access Highly Accessed Case report

Clinicopathological correlates in HIV seropositive tuberculosis cases presenting with jaundice after initiating antiretroviral therapy with a structured review of the literature

David A Barr12* and Pravistadevi K Ramdial3

Author affiliations

1 Empilweni Clinic, Benedictine Hospital, KwaZulu Natal, Nongoma, 3950, South Africa

2 Brownlee Centre for Infectious Disease, Gartnavel General Hospital, 1053 Great Western Road, Glasgow, G12 0LY, UK

3 Department of Anatomical Pathology, Level 3, Laboratory Building, Inkosi Albert Luthuli Central Hospital, 800 Bellair Road, KwaZulu Natal, Mayville, 4058, South Africa

For all author emails, please log on.

Citation and License

BMC Infectious Diseases 2012, 12:257  doi:10.1186/1471-2334-12-257

Published: 14 October 2012

Abstract

Background

The development of jaundice after initiation of HAART in HIV-TB co-infected patients is a challenging presentation in resource constrained settings, and is often attributed to drug induced liver injury (DILI).Some investigators have described hepatic tuberculosis Immune Reconstitution Inflammatory Syndrome (TB-IRIS) as a cause of liver disease in patients initiating HAART, which could also cause jaundice.

Case presentations

We report the clinical and histopathological features of five HIV-TB co-infected patients presenting with a syndrome of jaundice, tender hepatomegaly, bile canalicular enzyme rise and return of constitutional symptoms within 8 weeks of initiation of highly active antiretroviral therapy (HAART) for advanced HIV infection at a rural clinic in KwaZulu Natal, South Africa.

All five patients had been diagnosed with tuberculosis infection prior to HAART initiation and were on antituberculous medication at time of developing jaundice. There was evidence of multiple aetiologies of liver injury in all patients. However, based on clinical course and pathological findings, predominant hepatic injury was thought to be drug induced in one case and hepatic tuberculosis associated immune reconstitution inflammatory syndrome (TB-IRIS) in the other four.

In these later 4 patients, liver biopsy findings included necrotising and non-necrotising granulomatous inflammation in the lobules and portal tracts. The granulomas demonstrated – in addition to epithelioid histiocytes and Langhans giant cells – neutrophils, plasma cells and large numbers of lymphocytes, which are not features of a conventional untreated tuberculous response.

Conclusion

In this high TB prevalent, low resource setting, TB-IRIS may be an important cause of jaundice post-HAART initiation. Clinicopathological correlation is essential for optimal diagnosis. Further multi-organ based histopathological studies in the context of immune reconstitution would be useful to clinicians in low resource settings dealing with this challenging presentation.

Keywords:
Human immunodeficiency virus; Tuberculosis; Immune reconstitution inflammatory syndrome; Drug induced liver injury; Jaundice; Low resource setting; Liver biopsy